Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

What is the reason for tingling sensation in nipples?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5609 Questions
what does it mean when I have tingling sensation in my nipples it happen anytime if the day it is so annoying.even sometimes my nippples will ache.what do all of this mean?
Posted Sun, 12 Jan 2014 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer: DETAILED BELOW Detailed Answer: Hello Thanks for trusting us with your health concern. Tingling in the breast is commonly experienced by almost all women atleast at some point in their life. It is one of the commonest symptoms, so do not worry much. One of the commonest reason is hormonal changes. Pregnancy is a leading cause, associated with epoch hormonal fluctuations, so I hope pregnancy has been reasonably excluded in your case. Just before or after or during your period, the hormone levels again go awry, leading to heavy fluid retention in the breast tissue, leading to sensitivity of nipples, tingling and aching. This is pronounced during the initial years following menarche ( applicable to you as you are 18 and quite young ) as the hormonal axis has still not stabilized. Injury to the nipples / breasts can result in tingling and pain. It could be due to strenuous exercise, over stimulation during foreplay ( pinching etc ), irritation by a tight bra ( underwired etc ) , exposure to cold while swimming or jogging. If you have had a cosmetic breast procedure or a prior surgery on the breast / nipple, that too could be a reason. Hormonal medications ( birth control pills etc ) can cause such a symptom. Also other medicines ( eg. antidepressants ) which significantly affect reproductive hormone levels can affect breast sensitivity. Increase in the proportion of fat content of the breast can also enhance the sensitivity of the nipple ( hyperaesthesia ). Also, dryness of the nipple ( less moisturization ) might increase the sensitivity. Please try the following measures to have some relief - 1. Use a well fitting supportive bra ( a padded bra or a sports bra ). More than 70 % of women use the wrong size and type of bra, leading to breast issues. Get yourself measured and fitted by an expert. A shaping corset that is not too tight and is breathable, can also help in supporting the nipples, and minimizing exposure to cold and the elements. Work on weight loss and shaping exercises if you are overweight and / or have pendulous breasts. Swimming, pectoral exercises, pushups can tone the tissues. You can use a warm compress on the nipples twice or thrice a day, to experience relief. Please increase your intake of fresh fruits and green leafy vegetables that are minimally cooked. Limit your consumption of red meats, fats, processed foods, salt , tea, coffee, alcohol, smoking. If discomfort persists, consider taking daily calcium and Vitamin E supplements. If these measures fail to provide relief within a few weeks, please consult a gynaecologist for detailed examination and imaging if necessary to rule out an underlying breast / nipple condition. All the best. Please feel free to ask for further clarifications.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor